• Fatigue/short of breath

    Asked by Keith59 on Tuesday, August 12, 2014

    Fatigue/short of breath

    I noticed over the past 12 weeks while taking my infusions, I've become progressively out of breath when walking from room to room. Not sure what the reason could be other than I'm out of shape due to being inactive for so long. Oxygen levels are fine when walking doc says....but I get so out of breath. Can anyone relate?

    21 Answers from the Community

    21 answers
    • Ejourneys' Avatar
      Ejourneys

      Chemo can be hard on the heart, and shortness of breath can be a result. Maybe see a cardiologist, just to be safe. Of course, I hope there's a simpler explanation.

      over 6 years ago
    • Keith59's Avatar
      Keith59

      Thanks for replying Ejourneys. I had a stress test done just before infusions began. Cardiologist said heart was fine...no blockages. I'm hoping I'm just de conditioned and out of shape.

      over 6 years ago
    • amontoya's Avatar
      amontoya

      Is bleomycin part of your chemo cocktail? If it is, it causes shortness of breath. Chemo is poison and extremely hard on the body and I think shortness of breath is very normal.

      over 6 years ago
    • Keith59's Avatar
      Keith59

      Thanks for replying amontoya. Not sure about bleomycin....I was taking Yervoy. Took the last infusion last week. Don't see how I can be short of breath if my oxygen levels are in the upper 90's.

      over 6 years ago
    • KLC's Avatar
      KLC

      Hi Keith - not sure what "cocktail" you're on. . .when I received chemo for my breast cancer it killed off red blood cells (check copies of your bloodwork to see if your counts are dropping). It's normal to become anemic while on chemo. Your red blood cells carry oxygen throughout your body so having lower red blood cell counts can also cause you to experience shortness of breath. They can measure oxygen level by putting the "cap" monitor on your finger. I was feeling this during chemo - had to cut back hiking distances with my dogs and practice controlled deep breathing while climbing stairs. It's not permanent. I'm back to normal. Good luck ! Karen : )

      over 6 years ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      I felt that way as a result of chemo. It tired me completely!

      over 6 years ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      As you begin recovering from your chemo, your energy and your breath will return. It might take a few months, from what I understand. When I was getting chemo for my lung cancer, I didn't have the energy to go from the couch to the refrigerator. I was completely fatigued by that short walk. (You might also want to mention it to your doctor ... )

      over 6 years ago
    • Keith59's Avatar
      Keith59

      Thanks for all the replies. I guess the chemo is the culprit. I just don't understand how I struggle to breathe with oxygen levels at 97-98%.

      over 6 years ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      Keith, have you tried an atomizer?

      My CT scans show I have severe emphysema. Once, my oxygen levels were 91% and my oncologist over-reacted (my opinion) and referred me to a pulmonologist. Turned out that my lungs look HORRIBLE on the CT scan, but functionally, I am nearly normal. He did prescribe an atomizer. With it, I do breathe completely normal.

      I rarely use it and can't tell a lot of difference, but it might be worth a try. I don't think it will hurt anything and it might help. However, I will reemphasize that I was very, very winded despite my blood oxygen levels being 98-99% as a result of the chemo. If it is bothering you too much, speak to your doctor and make sure what you are feeling is a normal reaction to chemo.

      over 6 years ago
    • Keith59's Avatar
      Keith59

      Thanks LiveawithCancer....your response makes me feel better. I can tell my lungs have fluid in them. When I bend over,,,it burns like crazy. I do have an Albuterol inhaler. It seems to help some. I go back to see my oncologist next week. I will have a good talk with him about how I feel.

      over 6 years ago
    • KLC's Avatar
      KLC

      I hear you Keith. . .I was showing 99% but still had shortness of breath while on the AC portion of the chemo.

      over 6 years ago
    • Keith59's Avatar
      Keith59

      Thanks KLC....by most responses....it sounds like the chemo is the problem.

      over 6 years ago
    • cam32505's Avatar
      cam32505

      I had shortness of breath after my 3rd chemo and called the doctor. They brought me in for an I.V., assuming dehydration. Well, I felt better after that. Several months later when I was done with my treatment, my doc ordered a cat scan to see if treatment was successful. I just walked in the door after the scan, and there was a doctor on the phone telling me I had blood clots in my lungs and I needed to go to the ER. Well, I'm assuming that the I.V. must have moved a blood clot so that I could breathe (the port flush). So, I wouldn't rule out a blood clot. These are serious and doctors don't take our symptoms too seriously.

      over 6 years ago
    • GregP_WN's Avatar
      GregP_WN

      I remember progressively getting more fatigued with my chemo, it's possible it's building up on you and just dragging you down. I do remember being short of breath when trying to do some things outside, but that was just because I was so weak I couldn't do what I used to. After I was done with treatments I slowly gained back some strength.

      over 6 years ago
    • jzwalker's Avatar
      jzwalker

      During my four infusions of Yervoy I was very active. I tried to walk or do something physical which also helped to improve my mood.I never felt short of breath or tired. I didn't have a problem until 6 weeks after my last infusion. Then I was in the hospital for 5 days. My oncologist said that they have been finding that patients who have the strongest response also seem to show the best results but keep in mind that everybody is different. Also, if I'm not mistaken, Yervoy is an immunotherapy drug, not chemo.

      over 6 years ago
    • Keith59's Avatar
      Keith59

      Thanks for replying jzwalker. I'm curious as to what the problem was that hospitalized you for five days?

      over 6 years ago
    • ticklingcancer's Avatar
      ticklingcancer

      I had this as well due to low red blood cells. I remember the first time it happened. I was taking a shower. I bent down to scrub my legs and when I can back up, I just about fainted. Covered in soap, I barely made it to my bed. Luckily, I didn't pass out but it sure scared the H*E*L*L* out of me. All of this gets better. Good luck with the rest of your treatment.

      over 6 years ago
    • myronbob's Avatar
      myronbob

      SHORTNESS OF BREATH WAS WHY ORIGINALLY WENT TO HOSPITAL AND WAS DIAGNOSED . CHEMO WILL GIVE DAYS WERE YOUR'E WORN OUT . I ALWAYS RECOMMEND TALKING TO ONC NURES SINCE THEY DEAL WITH SO MANY SIDE EFFECTS . ONCS ARE DEALING WITH TREATMENTS .

      over 6 years ago
    • Keith59's Avatar
      Keith59

      Since this post, I have pushed myself to be more active. Taking numerous short walks throughout the day and sitting upright more than laying down. I can see some improvement ever so slightly in my breathing. Yay....

      over 6 years ago
    • jzwalker's Avatar
      jzwalker

      Hi Keith59. About a week or so after my last infusion, I started having a headache. Since I had been prone to headaches I didn't think much of it. But over the next 5 days it started feeling like a clamp was put around my head and was tightening. My distance vision improved and then I started vomiting. At 3:00 one morning I woke my husband and said I needed to go to the hospital. They found that my pituitary was swollen 2 or 3 times its normal size. My whole endocrine system was messed up. My salt levels and blood sugar dropped and my thyroid and adrenals quit working right. By the time we got to the hospital I was unconscious. Luckily, I had some very good doctors. I don't think I would be here now if it weren't for them. Yervoy can affect your endocrine system. I take Cortef every day because my adrenals aren't producing cortisol. Don't let this scare you. Everybody is different.

      over 6 years ago
    • Keith59's Avatar
      Keith59

      jzwalker, I that sounded like a rough time my friend. Good to know all is well now. Seems like your team of doctors were on top of things. I get new labs on Monday 18th...fingers crossed my levels are normal. Thanks for sharing your experience with me. Best of luck.

      over 6 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more skin cancer - melanoma questions.  Also, don't forget to check out our Skin Cancer - Melanoma page.